Alert archive / Hawaii / Wind Advisories in 2025
Wind Advisory 7, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 12, 2025, 5:35 PM HST for Hawaii County, Hawaii. It took effect at Mar 12, 2025, 6:00 PM HST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2025, 5:35 PM HST (03:35 UTC)
- In effect from
- Mar 12, 2025, 6:00 PM HST
- Expired
- Mar 13, 2025, 3:00 AM HST
- In force
- 9 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 3.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
176 WWHW70 PHFO 130335 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 535 PM HST Wed Mar 12 2025 HIZ026-051-052-054-131600- /O.CAN.PHFO.WI.Y.0006.000000T0000Z-250313T1600Z/ /O.NEW.PHFO.WI.Y.0007.250313T0400Z-250313T1600Z/ Kohala-Big Island South-Big Island Southeast-Big Island North- 535 PM HST Wed Mar 12 2025 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Areas of Upolu Point, South Point, Waikoloa and Kamuela. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Secure trash cans, lawn furniture, and other loose outdoor objects that can be easily blown around by strong winds. && $$ HIZ015>018-042-043-045-046-050-131745- /O.EXP.PHFO.WI.Y.0006.000000T0000Z-250313T0400Z/ Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward West-Lanai Windward-Lanai Leeward-Maui Central Valley North-Maui Central Valley South-South Haleakala- 535 PM HST Wed Mar 12 2025 ...WIND ADVISORY WILL EXPIRE AT 6 PM HST THIS EVENING... Winds have lowered below advisory thresholds. $$ HIZ027-131600- /O.CON.PHFO.WI.Y.0006.250313T0400Z-250313T1600Z/ Big Island Interior- 535 PM HST Wed Mar 12 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...East winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...The saddle area of the Big Island. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Secure trash cans, lawn furniture, and other loose outdoor objects that can be easily blown around by strong winds. && $$ Farris
1 follow-up statement
652 WWHW70 PHFO 131300 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 300 AM HST Thu Mar 13 2025 HIZ026-051-052-054-140300- /O.CAN.PHFO.WI.Y.0007.000000T0000Z-250313T1600Z/ Kohala-Big Island South-Big Island Southeast-Big Island North- 300 AM HST Thu Mar 13 2025 ...WIND ADVISORY IS CANCELLED... Winds have lowered below advisory thresholds. $$ HIZ027-140300- /O.CAN.PHFO.WI.Y.0006.000000T0000Z-250313T1600Z/ Big Island Interior- 300 AM HST Thu Mar 13 2025 ...WIND ADVISORY IS CANCELLED... Winds have lowered below advisory thresholds. $$ GIBBS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 12, 3:33 PM HST, 2 hours 2 minutes earlier.
Area forecast discussion, Mar 12, 3:33 PM HST, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 333 PM HST Wed Mar 12 2025 .SYNOPSIS... Breezy to windy trades will persist into tomorrow and deliver periods of clouds and light showers to windward and mauka areas, though increasing stability will help to limit shower activity. Then the trades will gradually weaken through the weekend to become moderate to locally breezy and allow for some sea breeze activity over leeward areas. An upper level low approaching from the northwest may enhance shower activity across the state from Saturday into early next week. && .DISCUSSION... Stable and relatively dry conditions will persist through Friday as a mid-level ridge builds in from the north and surface ridging from the high to the northeast remains in control. The strong high pressure system to the northeast of the state will maintain breezy to windy trades through this evening, and a Wind Advisory for the windier areas of Maui County remains in effect until 6 PM this evening. Some of the high-resolution model guidance shows Wind Advisory level winds persisting into the overnight periods for the windier areas of the Big Island, so a Wind Advisory is now in effect for the windier zones of the Big Island (now including the saddle region) through 6 AM tomorrow morning. Otherwise, low clouds and light showers will favor windward and mauka areas through tomorrow. A shortwave trough advancing eastward across the Central Pacific will break off from the prevailing westerlies aloft to form a cutoff low just northwest of the main Hawaiian Islands by Saturday. A front passing far north of the state will push the surface high south, while the surface reflection the shortwave- turned-cutoff low nudges it further to the east. This will help to weaken the pressure gradient some, bringing moderate to breezy trade winds by Friday that will have shifted out of the east- southeast. These lighter winds will allow for a hybrid ESE trade wind/sea breeze pattern where clouds and showers will favor windward and mauka areas overnight into the morning hours, then clouds and a few showers will build up over the more typical ESE trade wind-protected areas each afternoon. However, overall, ridging and drier air filtering in on the trades will help to suppress shower activity today through Friday. The weather pattern becomes more active this weekend as the aforementioned cutoff low approaching from the northwest moves closer to the western end of the state. Cold temperatures and wind divergence aloft along the east side of the low will weaken the large scale subsidence over the western half of the state. These upper-level forcings combined with enhanced moisture riding in on the trades from the east and even more moisture moving in from the west may lead to enhanced shower activity across the state (particularly over the western end of the state), with moderate to locally heavy rain possible. Enhanced shower activity will tend to be focused over island terrain due to orographic lift, and along any wind convergence boundaries in a hybrid ESE trades/sea breeze wind pattern. The latest long range model solutions and blends continue to show the upper low and the associated surface trough reflection stalling out near Kauai from Sunday through Tuesday. This means that an unsettled weather pattern may continue through the first half of next week. && .AVIATION... Breezy to strong trade winds will continue tonight across the region due to high pressure to the north of the islands. AIRMET Tango remains in effect for moderate low level mechanical turbulence to the lee of the mountains. Winds are expected to start a bit of a downward trend tomorrow, but remain strong enough to have this AIRMET to remain in place. Bands of clouds and light showers will be carried in on the trade wind flow, with showers expected to be most active late at night and in the morning hours. VFR conditions are expected to prevail, with passing IFR conditions in the clouds and showers. More widespread IFR or mountain obscuration conditions are possible, mainly during the overnight hours, and could necessitate the issuance of AIRMET Sierra at times. && .MARINE... High pressure centered approximately 650 nautical miles northeast of Oahu is still maintaining a tight pressure gradient between itself and lower equatorial pressure. This will result in fresh to locally strong trade winds over the local waters through Thursday. As this high moves east southeast tomorrow, the downstream pressure gradient will remain tight enough to support areawide moderate to locally strong easterlies. Strong trades are likely, especially in gust, through Thursday evening across the notoriously windier bays and channels surrounding Maui County and Big Island, as well as south of Big Island. The all-water Small Craft Advisory (SCA) has been extended in time through early Thursday to account for these winds and resultant near 10 foot seas when mixing in a northwest and east swell. The SCA will likely be pared back to more eastern waters, or from the Kaiwi Channel eastward, Thursday and Friday. High pressure will be moving further off to the east this weekend as weak troughing develops west of the state. This will veer gentle to moderate winds more east southeast by early next week. The moderate size, medium period north northwest (330 degree) swell has reached Kauai and is filling into the central islands this afternoon. It will peak this afternoon and decline Thursday. Surf will increase to just below High Surf Advisory (HSA) criteria along better exposed north and west-facing shores this afternoon. A similar sized west northwest (300 to 320 degree) swell is scheduled to arrive Thursday night and peak under advisory levels Friday. Fully-developed rough east seas will persist as a result of days of strong trade winds over and upstream of the islands. Fresh to strong trades into late week will hold this wind wave-driven swell to near advisory levels. As winds begin to fall off late this week, so will this east chop heading into the weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST this evening for Lanai Mauka- Kahoolawe-Maui Windward West-Maui Leeward West-Lanai Windward- Lanai Leeward-Maui Central Valley North-Maui Central Valley South-South Haleakala. Wind Advisory until 6 AM HST Thursday for Kohala-Big Island South-Big Island Southeast-Big Island North. Wind Advisory until 6 AM HST Thursday for Big Island Interior. Small Craft Advisory until 6 AM HST Thursday for all Hawaiian waters- && DISCUSSION...Farris AVIATION...M Ballard MARINE...Blood
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.